Study Identifies How Many Missed Doses of Humira or Cimzia Can Cause an IBD Flare-up

Study Identifies How Many Missed Doses of Humira or Cimzia Can Cause an IBD Flare-up
Inflammatory bowel disease patients taking the biologicals Humira or Cimzia (certolizumab) are at significant risk of flare-ups if they delay refilling their prescriptions for more than two days out of two weeks, a study found. The research, titled “Defining an Optimal Adherence Threshold for Patients Taking Subcutaneous Anti-TNFs for Inflammatory Bowel Diseases,” was published in the American Journal of Gastroenterology. AbbVie's Humira (adalimumab) and UCB's Cimzia (certolizumab) inhibit tumor necrosis factor, a protein associated with bowel disease gut inflammation. The two help more than half of IBD patients, but about a third fail to continue benefiting from them over time. One of the main reasons is that patients develop antibodies against them, blocking their actions or causing them to be cleared from the body. Scientists believe intermittent use of the drugs — that is, taking them on and off — leads to the  antibodies. Gaps in taking the treatments can cause flare-ups that require steroid use and hospitalizations. Researchers wanted to determine the maximum time a patient could be off their therapy without experiencing a flare-up. They defined lower adherence to a therapy — that is, taking it less faithfully — as delays in filling prescriptions for it. Researchers used claims for steroids or hospitalizations as evidence that flare-ups had occurred. The team identified 6,048 IBD patients whose claims appeared in the Truven Health MarketScan Commercial Claims and
Subscribe or to access all post and page content.

Leave a Comment

Your email address will not be published. Required fields are marked *